On the complexity of approximating k-Set Packing

Elad Hazan*, Shmuel Safra, Oded Schwartz

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

142 Scopus citations


Given a k-uniform hypergraph. the MAXIMUM k-SET PACKING problem is to find the maximum disjoint set of edges. We prove that this problem cannot be efficiently approximated to within a factor of Ω(k/ln k) unless P = NP. This improves the previous hardness of approximation factor of k/2 O(√ln k) by Trevisan. This result extends to the problem of k-Dimensional-Matching.

Original languageAmerican English
Pages (from-to)20-39
Number of pages20
JournalComputational Complexity
Issue number1
StatePublished - May 2006
Externally publishedYes


  • Computational complexity
  • Hardness of approximation
  • Set packing


Dive into the research topics of 'On the complexity of approximating k-Set Packing'. Together they form a unique fingerprint.

Cite this